Alert archive / Utah / Special Weather Statements in 2011

Special Weather Statement, NWS Salt Lake City, UT

August 4, 2011Wasatch County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 4, 2011, 6:16 PM MDT for Wasatch County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 6:16 PM MDT (00:16 UTC)
Expired
Aug 4, 2011, 7:00 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT

County Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 156 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WWUS85 KSLC 050016
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT THU AUG 4 2011

UTZ006-009-010-050100-
WASATCH MOUNTAIN VALLEYS UT-WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN
UINTA MOUNTAINS UT-
616 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASATCH...EXTREME SOUTHERN
SUMMIT...WESTERN DUCHESNE AND EASTERN UTAH COUNTIES UNTIL 700 PM
MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GROVE TO 13
MILES NORTHEAST OF SPRINGVILLE TO 21 MILES SOUTHWEST OF FRUITLAND...
AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   DEER CREEK STATE PARK...
   WALLSBURG...
   CHARLESTON...
   MIDWAY...
   HEBER CITY...
   WOODLAND AND  FRANCIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4026 11091 4021 11094 4018 11080 4011 11076
      3995 11115 4014 11137 4017 11133 4022 11141
      4035 11141 4039 11156 4053 11152 4066 11121
      4050 11087 4031 11073
TIME...MOT...LOC 0016Z 241DEG 26KT 4040 11162 4029 11139
          4006 11112

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:02 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 4:02 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT THU AUG 4 2011

.SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH
A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND
LASTING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FORECAST AREA THIS AFTERNOON...AS A PACIFIC TROUGH
MOVES THROUGH THE GREAT BASIN. AS EXPECTED...THE BEST COVERAGE OF
THUNDERSTORMS HAS BEEN IN THE EASTERN HALF OF THE CWA...WITH MANY
HEAVY RAINERS IN CENTRAL AND EASTERN UTAH. HOWEVER...THERE HAVE
ALSO BEEN ISOLATED STORMS IN NORTHWEST UTAH...WITH THE STRONGEST
OF THESE STORMS PRODUCING 1.5 INCH DIAMETER HAIL IN THE SALT LAKE
VALLEY. THESE SHOWERS ARE EXPECTED TO CONTINUE INTO THE EVENING
HOURS...BUT WILL GENERALLY BE PUSHED EASTWARD AS SIGNIFICANTLY
DRIER AIR MOVES IN FROM THE WEST.

THE DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE
NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES
MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. THIS DRIER AIRMASS IS
EXPECTED TO SPREAD INTO PRETTY MUCH THE ENTIRE CWA BY 12Z
FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE DEVELOPMENT FRIDAY
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.

BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE
REGION THROUGH THE NEXT WORK WEEK. THIS WILL KEEP THE DRY AIRMASS
IN PLACE...WITH TEMPERATURES THROUGH THE WEEK GENERALLY AROUND
CLIMATOLOGICAL NORMALS. BOTH THE 12Z GFS AND ECMWF HINT THAT
MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE THAT THE SLC TERMINAL
WILL BE IMPACTED BY SHOWERS AND THUNDERSTORMS BETWEEN 22Z AND 03Z.
THE MOST LIKELY IMPACT WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY RAIN...WITH GUSTY ERRATIC WINDS ALSO POSSIBLE. MVFR
VISIBILITIES ARE POSSIBLE IN THE HEAVIEST SHOWERS. AWAY FROM
SHOWERS...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH
THE EVENING HOURS.

&&

.FIRE WEATHER...DRIER AIR HAS BEGUN TO MOVE INTO THE DISTRICT THIS
AFTERNOON...BUT DEEP MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF
THE AREA...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ONCE AGAIN. THE DRY AIRMASS WILL MOVE RAPIDLY INTO THE DISTRICT
TONIGHT AND TOMORROW...ALLOWING FOR ONLY VERY ISOLATED COVERAGE OF
THUNDERSTORMS TOMORROW. GUSTY WINDS TODAY WILL DECREASE TONIGHT
BEHIND AN EXITING STORM SYSTEM. DRY CONDITIONS WITH RELATIVELY LIGHT
WINDS WILL CONTINUE THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT THU AUG 4 2011

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT
SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST
COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF
LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH
THIS AFTERNOON INTO THIS EVENING.

ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE SOUTHWEST THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS
EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND
EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS
ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON.

A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS
FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 3:37 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KEARNS                  40.65N 112.01W
08/04/2011  M1.50 INCH       SALT LAKE          UT   COUNTY OFFICIAL

0330 PM     HAIL             CIRCLEVILLE             38.16N 112.26W
08/04/2011  M0.75 INCH       PIUTE              UT   PUBLIC

            VERY HEAVY RAIN ALSO REPORTED.

&&

CRK
Local storm report, Aug 4, 3:48 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PAYSON                  40.03N 111.73W
08/04/2011  M0.75 INCH       UTAH               UT   CO-OP OBSERVER

&&

CRK
Local storm report, Aug 4, 4:11 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WEST VALLEY CITY        40.69N 112.01W
08/04/2011  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Aug 4, 4:15 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ALPINE                  40.46N 111.77W
08/04/2011  M0.75 INCH       UTAH               UT   CO-OP OBSERVER

&&

CRK
Local storm report, Aug 4, 4:36 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      1 W ANGLE               38.25N 111.99W
08/04/2011                   PIUTE              UT   LAW ENFORCEMENT

            FLASH FLOOD ONGOING OVER SR-62

&&

TRAPHAGAN
Special weather statement, Aug 4, 6:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT THU AUG 4 2011

UTZ006-009-010-050100-
WASATCH MOUNTAIN VALLEYS UT-WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN
UINTA MOUNTAINS UT-
616 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASATCH...EXTREME SOUTHERN
SUMMIT...WESTERN DUCHESNE AND EASTERN UTAH COUNTIES UNTIL 700 PM
MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GROVE TO 13
MILES NORTHEAST OF SPRINGVILLE TO 21 MILES SOUTHWEST OF FRUITLAND...
AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   DEER CREEK STATE PARK...
   WALLSBURG...
   CHARLESTON...
   MIDWAY...
   HEBER CITY...
   WOODLAND AND  FRANCIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4026 11091 4021 11094 4018 11080 4011 11076
      3995 11115 4014 11137 4017 11133 4022 11141
      4035 11141 4039 11156 4053 11152 4066 11121
      4050 11087 4031 11073
TIME...MOT...LOC 0016Z 241DEG 26KT 4040 11162 4029 11139
          4006 11112

ROGOWSKI

Nearby

Special Weather Statements in Utah, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.